Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 6, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Jul 25, 2018, 1:21 AM EDT for Pender County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2018, 1:21 AM EDT (05:21 UTC)
- Expired
- Jul 25, 2018, 3:45 AM EDT
- In force
- 2 hr
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Pender County, NC
The radar
The Wilmington radar (KLTX), 75 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 5.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 268 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
568
WGUS52 KILM 250521
FFWILM
NCC141-250745-
/O.NEW.KILM.FF.W.0006.180725T0521Z-180725T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
121 AM EDT WED JUL 25 2018
The National Weather Service in Wilmington has issued a
* Flash Flood Warning for...
Eastern Pender County in southeastern North Carolina...
* Until 345 AM EDT.
* At 120 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Rocky Point and Maple Hill.
Additional rainfall amounts of 2 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding. The water depth will be hard to determine and
washed out or damaged roads may be difficult to identify. Avoid
flooded areas or roads that have been closed. Keep a safe distance
from the banks of swiftly moving streams, creeks, and ditches. If
flash flooding is observed, turn around, don't drown.
A Flash Flood Warning means that dangerous flooding is imminent or
occurring. Residents within the warned area should take immediate
precautions to protect life and property.
&&
LAT...LON 3433 7778 3435 7781 3437 7782 3437 7781
3438 7781 3439 7783 3438 7784 3438 7786
3441 7790 3469 7767 3448 7758
$$
TRA2 follow-up statements
544
WGUS72 KILM 250623
FFSILM
Flash Flood Statement
National Weather Service Wilmington NC
223 AM EDT WED JUL 25 2018
NCC141-250745-
/O.CON.KILM.FF.W.0006.000000T0000Z-180725T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pender NC-
223 AM EDT WED JUL 25 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM EDT FOR
EASTERN PENDER COUNTY...
At 221 AM EDT, Doppler radar indicated heavy rain has temporarily
let up across the warned area. Estimated totals up to 4.5 inches
have occurred in the past three hours, with storm totals approaching
7 inches. Flash flooding remains likely.
Some locations that will experience flooding include...
Rocky Point and Maple Hill.
Additional rainfall amounts of 1 inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding. The water depth will be hard to determine and
washed out or damaged roads may be difficult to identify. Avoid
flooded areas or roads that have been closed. Keep a safe distance
from the banks of swiftly moving streams, creeks, and ditches. If
flash flooding is observed, turn around, don't drown.
A Flash Flood Warning means that dangerous flooding is imminent or
occurring. Residents within the warned area should take immediate
precautions to protect life and property.
&&
LAT...LON 3433 7778 3435 7781 3437 7782 3437 7781
3438 7781 3439 7783 3438 7784 3438 7786
3441 7790 3469 7767 3448 7758
$$
TRA548
WGUS72 KILM 250739
FFSILM
Flash Flood Statement
National Weather Service Wilmington NC
339 AM EDT WED JUL 25 2018
NCC141-250748-
/O.EXP.KILM.FF.W.0006.000000T0000Z-180725T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pender NC-
339 AM EDT WED JUL 25 2018
...THE FLASH FLOOD WARNING FOR EASTERN PENDER COUNTY WILL EXPIRE AT
345 AM EDT...
The heavy rain has ended. Please continue to watch for any lingering
high water, particularly along Shaw Highway or NC 210.
Please report flooding to the National Weather Service in Wilmington.
LAT...LON 3433 7778 3435 7781 3437 7782 3437 7781
3438 7781 3439 7783 3438 7784 3438 7786
3441 7790 3469 7767 3448 7758
$$
TRAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 10:05 PM EDT, 3 hours 16 minutes earlier.
Area forecast discussion, Jul 24, 10:05 PM EDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1005 PM EDT Tue Jul 24 2018
.SYNOPSIS...
A tropical plume of moisture will be in place through tomorrow
bringing the chance for heavy rainfall mainly along the coast.
The remainder of the week will bring a very gradual transition
to a pattern more favorable for scattered thunderstorms as
opposed to area-wide rainfall, though the coverage of storms may
remain higher than average.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 700 PM Tuesday...A constant moisture feed from the south will
continue through tonight. Models show pcp water diminishing
somewhat this evening, but increasing with nocturnal uptick of
showers and thunderstorms developing over the waters upstream and
moving on shore over the Cape Fear area in a deep southerly
flow of 20 to 30 kts. As the cutoff low west of the area, over
the Southeast, begins to open up, the winds will take a gradual
shift to a more S-SW flow through Wed, but through early
morning, the trajectory will take most of the convection right
on shore over the coast with models showing bullseye of pcp from
the tip of Cape Fear north toward Cape Lookout. The brunt of
the pcp should come between the pre-dawn hours and lasting
through the morning hours as shortwave energy enhances the lift
as it wraps up into coastal NC toward daybreak. Headlines will
continue for high rip current risk and strong long shore current
for Wednesday at the beaches.
Previous discussion...Mid-level trough/cutoff remains west of
the area into Wed before starting to lift out as the period
draws to a close. At the surface the remains of a weak
front/trough have just about cleared the area to the north,
bringing southerly flow to the entire forecast area. Pattern
aloft will continue directing a tropical moisture plume from
south of the Bahamas into eastern North Carolina into Wed
morning. Eastward shift in deeper convection seen this morning,
possibly related to passing shortwave, seems to be temporary
development. Convection is redeveloping to the west upstream of
the forecast area. This activity should lift north and may
increase in coverage as another shortwave approaches from the
south this evening and overnight. Significant rainfall will be
possible along the coast as this shortwave moves north.
Convection starting to develop across inland SC is being driven by
diurnal heating as well as low level convergence along the surface
boundary and possibly some differential heating. This activity will
pose a risk of very heavy rain with the potential for isolated
flooding given precipitable water over 2 inches and slow storm
motions. Convection across inland areas will weaken with the loss of
heating later today. Minimal convection overnight is expected inland
until closer to daybreak Wed, when the 5h trough starts to rotate
into north-central SC, increasing divergence aloft. Lows overnight
will be above climo with most areas being held in the mid 70s due to
cloud cover, moisture, and southerly flow.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 3 PM Tuesday...The persistent closed low or what at the
beginning of this period will be more of a trough will continue
to dampen through early Friday. At the surface more of a Piedmont
Trough configuration will develop. Pops will be on the decrease
at least from recent elevated levels but remain in the forecast
basically through the period. The highest values will occur
with some residual moisture late Wednesday night and again
Thursday afternoon during max heating. Highs Thursday afternoon
will be in the upper 80s to near 90 depending on the amount of
sun and overnight lows will remain in the steamy 70s.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 300 PM Tuesday...Models showing fairly good agreement on
Friday in broad cyclonic flow around upper low north of the Great
Lakes. Locally this will mean westerly flow aloft, a nearly pinned
sea breeze, and a piedmont trough. The latter two elements will be
the foci of thunderstorm initiation (though guidance favoring the
sea breeze likely due to higher moisture content). On Saturday a
front drops down into the piedmont trough position. Both surface
boundaries will continue to yield POPs while mid level dry air in
the zonal flow keeps coverage seasonably scattered. Energy moving
into the western part of the upper trough should back mid level flow
locally on Sunday, possibly lessening the convection-inhibiting dry
mid level air. This trend continues Monday into Tuesday and so rain
chances may continue on the rise even as the front itself will be
washing out. This will not however lead to a setup similar to the
recent setup with heavy, widespread rainfall. Rather, our normal
distribution of mainly diurnal warm season thunderstorms early in
the period will become more widespread. Temperatures will be close
to their seasonable norms by day and may trend higher overnight as
cloud cover becomes more prevalent.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 00Z...Terminals are generally VFR this evening, although
the coastal terminals have had periods of MVFR cigs. Expect no
significant changes through midnight.
Overnight showers and thunderstorms are expected to increase again
from south to north. The probability of MVFR will increase
overnight, with periods of IFR possible in the pre-dawn hours,
around sunrise at KILM. Convection should subside south to north in
the morning hours, but likely flare up again by afternoon.
Extended Outlook...Occasional MVFR to IFR due to scattered SHRA/TSRA
through Thur. VFR likely Fri-Sun.
&&
.MARINE...
NEAR TERM /THROUGH WEDNESDAY/...
As of 1000 PM Tuesday...Small Craft Advisory continues with
prolonged period of gusty southerly winds around 20 kt keeping
seas above 6 ft across much of the nearshore waters. Advisory
end time remains a bit of a question mark, but for now plan no
changes to timing. Pinched gradient combined with decent low
level jet will keep speeds 15 to 20 kt with gusts occasionally
in excess of 25 kt. Convection will continue to be a concern
through the period with showers and thunderstorms moving south
to north across the waters. Late in the period winds may become
a little more southwest as weak low/trough to the west lifts
north and Bermuda High starts expanding back to the west. Seas 4
to 7 ft into Wed will slowly start to subside later Wed as
winds shift from south to southwest.
SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 3 PM Tuesday...Southwest winds of 15-20 knots will
continue for overnight Wednesday but finally abate some Thursday
into a range of 10-15 knots. These winds will persist into
early Friday morning. Significant seas will remain in small
craft territory early in the period but will gradually be
dropping to 3-5 feet then 2-4 feet by the end of the period.
LONG TERM /FRIDAY THROUGH SUNDAY/... As of 300 PM Tuesday...The
unusual pattern currently in place will transition to one more
typical of July during the long term. Specifically the anomalous
trough to our west will lift leaving behind westerly flow aloft
around an upper low near the Great Lakes. A piedmont trough will
develop and remain nearly stationary even as a cold front eventually
takes the place of the trough. Over the marine environment this
means a southwesterly flow and 2-4 ft seas comprised of both swell
energy and a wind chop.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch through Wednesday morning for SCZ054-058.
Beach Hazards Statement from 6 AM EDT Wednesday through
Wednesday evening for SCZ054-056.
High Rip Current Risk from 6 AM EDT Wednesday through
Wednesday evening for SCZ054-056.
NC...Flash Flood Watch through Wednesday morning for NCZ105>110.
Beach Hazards Statement from 6 AM EDT Wednesday through
Wednesday evening for NCZ106-108.
High Rip Current Risk from 6 AM EDT Wednesday through
Wednesday evening for NCZ106-108-110.
MARINE...Small Craft Advisory until 3 PM EDT Wednesday for AMZ254-256.
Small Craft Advisory until midnight EDT Wednesday night for
AMZ250-252.
&&
NEAR TERM...III/RGZ
SHORT TERM...SHK
LONG TERM...MBB
AVIATION...MRRHazardous weather outlook, Jul 24, 9:09 PM EDT, 4 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 909 PM EDT Tue Jul 24 2018 NCZ110-260115- Coastal Brunswick- 909 PM EDT Tue Jul 24 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING... ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. High Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-SCZ054-260115- Coastal Pender-Coastal New Hanover-Coastal Horry- 909 PM EDT Tue Jul 24 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Beach Hazards Statement. High Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ056-260115- Coastal Georgetown- 909 PM EDT Tue Jul 24 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. High Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-SCZ017-023-024-032-033-039-055-059-260115- Robeson-Bladen-Columbus-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Northern Horry- 909 PM EDT Tue Jul 24 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-260115- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 909 PM EDT Tue Jul 24 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT WEDNESDAY NIGHT... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ254-256-260115- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 909 PM EDT Tue Jul 24 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ105-107-109-SCZ058-260115- Inland Pender-Inland New Hanover-Inland Brunswick-Central Horry- 909 PM EDT Tue Jul 24 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 10:44 PM EDT | Areal Flood Advisory | ILM | Brunswick, New Hanover, Pender | 4 hr |
| Jul 25, 1:52 AM EDT | Special Weather Statement | ILM | Pender | 23 min |
| Jul 25, 3:54 AM EDT | Special Marine Warning | ILM | 96 min | |
| Jul 25, 6:00 AM EDT | Special Marine Warning | ILM | 15 min | |
| Jul 25, 7:34 PM EDT | Rip Current Statement | ILM | Brunswick, New Hanover, Pender | 24 hr |
Nearby
Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.